| Catalog Number |
72290118 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
04/28/2026
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: the reported device was received for evaluation.A visual inspection showed the device was returned in original packaging with the batch number of the complaint on the label.The distal end of the drill bit has fractured from the device.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.A complaint history review found similar reported events.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A clinical review states that an image of the device was provided for review and confirms the reported breakage.A fluoroscopic x-ray image was also provided for review.The image confirms the reported breakage and shows the fragment embedded in the bone.The image does not indicate a root cause for the reported breakage.The device was also returned for evaluation, and the visual evaluation confirmed the distal end fracture of the device.The patient was noted to be a 51-year-old female.All documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided, the clinical root cause of the reported events could not be determined, and we are currently unable to rule out a user error/ procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The device ifu does note that ¿it is the responsibility of the surgeon to become familiar with the proper techniques.¿ the material of the drill is superelastic nitinol, it is intended as an externally communicating device, not approved for implantation; therefore, long-term implantation data is not available.Migration is unlikely as the fragment was left embedded in the bone.The patient impact is determined to be the retained fragment from the q-fix drill.A definitive root cause for the reported issue could not be determined.Factors that could have contributed to the failure include procedural variance, or deviations from established protocols, increasing risks and leading to unintended consequences.Other factor lines include excessive force on the device, excessive torque on the device tip, or an inadvertent impact event.Based on this investigation, the need for corrective action is not indicated.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alter the conclusions of this report, a follow-up report will be submitted as required.
Event or Problem Description
It was reported that, during a hip arthroscopy, while a q-fix drill was fully seated down a q-fix drill guide xl and full seated into the bone of the acetabulum, the drill guide skived off the bone causing the distal end of the drill to break off and become dislodged and buried int the bone.The distal end of the drill was not retrieved form the patient since the specialist felt it would not cause harm to the patient because it was nowhere near the joint space of the hip and was not sitting proud outside of the bone.The procedure was resumed, without any delay, using an equivalent s+n back-up.No further complications were reported.